Advertisement

Cataract eye surgery complications linked to drug for urinary infections

Complications arising from cataract eye surgery are more likely in patients who have been treated with a drug for urinary infections, a study has revealed.

Men who took the male-specific tamsulosin drug in the two weeks after having a cataract operation are at greater risk of lost lens or retinal detachment.

As many as three out of four males over the age of 70 suffer from an enlarged prostate and are routinely prescribed tamsulosin to relieve symptoms.

Dr Alan Friedman, from the Mount Sinai School of Medicine in New York, responding to the findings by commenting: "Cataract surgery is the most commonly performed operation in the United States today.

"With nearly two million cataract operations performed in the United States each year, the magnitude of IFIS associated with tamsulosin cannot be underestimated."

The authors of the study add that it is the first of its kind and provides an estimate of the potential risks, enabling medical practitioners to better prepare for surgery.

A cataract occurs when the lens or envelope of an eye becomes clouded and can cause loss of vision if not treated

Comment on this page »

Features

Latest news

Nuffield Health opens doors of new Cambridge Hospital

Nuffield Health plans to open state-of-the-art diagnostic suite

£1.2 million refurbishment at Nuffield Health Bournemouth Hospital

Cataract eye surgery complications linked to drug for urinary infections
Advertisement
Advertisement
Connect with us on:

This site compiles with the HONcode standard for trustworthy health information